Colorado, 2003

Hail and Lightning Strikes in Colorado, June 17, 2003

June 17, 2003 · NWS BOU · 6 events in 4 counties and zones

4 lightning, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 2:05 AM MST, 11 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 2:05 AM MST, 11 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT TUE JUN 17 2003

SHORT TERM DISCUSSION:  CURRENT RADAR SHOWS MORE CONVECTION
DEVELOPING ALONG AND JUST BEHIND FRONTAL SURGE MAKING ITS WAY
SOUTHWARD THROUGH THE AREA.  THIS ACTIVITY SHOULD BE DECREASING
EARLY THIS MORNING WITH SOME STABILIZATION BEHIND FRONT...SIMILAR TO
WHATS OCCURRING IN SOUTHEAST WYOMING RIGHT NOW.  HOWEVER...WITH JUST
A BIT OF DAYTIME HEATING AIRMASS SHOULD DESTABILIZE ENOUGH TO SPARK
ANOTHER ROUND OF STORMS BY THE NOON HOUR.  WE HAVE HIGH DEWPOINTS IN
THE LOWER TO MID 50S TO HELP BREAK THE CAP...NOT TO MENTION WEAK BUT
DEEP UPSLOPE FLOW PAST 10 THOUSAND FEET.  WITH THIS FLOW PATTERN IN
PLACE...SHOULD SEE NUMEROUS SHOWERS/STORMS DEVELOP ALONG THE FRONT
RANGE AND THEN SPREAD SLOWLY SOUTHEASTWARD IN LIGHT STEERING WINDS
FROM THE NORTHWEST.  WILL THEREFORE BUMP POPS UP TO LIKELY ALONG THE
FRONT RANGE FOR THIS AFTERNOON...AND KEEP LIKELYS THROUGH THIS
EVENING.  SOME HEAVY RAINFALL POSSIBLE AS WELL WITH PRECIPITABLE
WATER VALUES AROUND 0.9 INCH AND EXPECTED SLOW MOVEMENT OF STORMS.
SOMEWHAT LOWER POPS SEEM TO BE IN ORDER FOR THE NORTHEAST PLAINS AND
AREAS WEST OF THE DIVIDE IN ABSCENSE OF ANY FORCING MECHANISM...BUT
STILL CANT RULE OUT LOCALLY HEAVY RAIN.

THINGS SHOULD SLOWLY TAPER OFF TONIGHT FROM NORTH TO SOUTH ACROSS
THE AREA AS AIRMASS STABILIZES AND FRONT PUSHES FARTHER SOUTH INTO
NEW MEXICO.

BARJENBRUCH

LONG TERM DISCUSSION:  MODELS SHOW THE UPPER RIDGE AXIS ACROSS UTAH
ON WEDNESDAY...WITH 25 TO 35 KNOT WEST-SOUTHWESTERLY JET LEVEL FLOW
OVER THE FORECAST AREA.  THE UPPER RIDGE AXIS IS PROGGED TO STAY TO
THE WEST OF THE FORECAST AREA WEDNESDAY NIGHT...THEN PUSH INTO THE
WESTERN COUNTY WARNING AREA ON THURSDAY.  THE JET LEVEL FLOW IS
WESTERLY AT ABOUT 30 KNOTS.  THE VARIOUS SYNOPTIC SCALE FORCING
PRODUCTS SHOW LITTLE IN THE WAY OF DEFINITIVE FORCING OF ANY TYPE
THROUGH THURSDAY.  THE LOWER LEVELS...WIND FIELDS SHOW UPSLOPE FLOW
ON WEDNESDAY...MORE SOUTHEASTERLY BY DAYS END.  THIS IS PROGGED TO
CONTINUE OVERNIGHT INTO THURSDAY.  A DENVER CYCLONE IS A GOOD BET
THURSDAY IF THIS BOUNDARY LEVEL FLOW COMES TO FRUITION.  CROSS
SECTIONS SHOW GOOD POTENTIAL INSTABILITY AND FAIRLY GOOD MOISTURE ON
WEDNESDAY...BUT THERE IS A PRETTY STRONG MID LEVEL CAP.  ON
THURSDAY...THE POTENTIAL INSTABILITY IS STRONG AGAIN...AND THE CAP
IS LESS PRONOUNCED.  MOISTURE THROUGH THE ATMOSPHERE IS ABOUT THE
SAME BOTH DAYS.  A THETA-E AXIS IS PROGGED OVER THE FORECAST AREA
FOR THE ALL THREE PERIODS...WEDNESDAY THROUGH THURSDAY.  THE CAPE IS
BETTER THURSDAY AFTERNOON THAN WEDNESDAY.  THE QPF GRIDS ARE FAIRLY
BENIGN THROUGH THE LAST THREE PERIODS.  I WILL GO SLIGHTLY HIGHER
POPS ON THURSDAY AFTERNOON THAN WEDNESDAY.  FOR TEMPERATURES...GRIDS
SHOW WEDNESDAYS HIGHS SIMILAR TO TUESDAYS...WHICH WILL BE BELOW
NORMAL.  THURSDAY HAS A 2 TO 4 C WARM-UP FOR HIGHS.   IN THE
EXTENDED PERIOD...GRIDS KEEP SHOWING PRETTY DECENT UPPER TROUGHINESS
MOVING INTO THE FORECAST AREA FOR THE WEEKEND.  FRIDAY WILL BE THE
WARMEST DAY OF THE EXTENDED PERIOD.     RJK

.DEN...NONE.
Hazardous weather outlook, Jun 17, 10:55 AM MST, 2 hours 31 minutes before
COZ030>051-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1155 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE
MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS
DURING THE LATE AFTERNOON AND EVENING HOURS.  STORMS WILL BE SLOW
MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY
RAINFALL.  WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH
TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES.
THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS
OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS.  THERE IS
ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK
OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER
THE ENTIRE FORECAST AREA THROUGH THE PERIOD.  AN UPPER LEVEL RIDGE
WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH
PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY.  MOISTURE LEVELS
WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO
DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND
THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

GIMMESTAD/DANKERS

The radar

The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 2 hail. Local standard time, as filed.

Hail, Douglas

When
June 17, 1:26 PM MST
Where
Douglas County, Greenland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -104.833

Lightning, Denver

When
June 17, 1:30 PM MST
Where
Denver County, Denver
Reported by
NEWSPAPER
Coordinates
39.762, -104.876 (the zone’s center; the record gives no point)

Lightning struck a home causing a small attic fire.

Hail, Arapahoe

When
June 17, 2:20 PM MST
Where
Arapahoe County, 1 mi S of (Apa)englwood Arapah
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -104.833

Lightning, Arapahoe

When
June 17, 2:30 PM MST
Where
Arapahoe County, Littleton
Reported by
NEWSPAPER
Coordinates
39.650, -104.339 (the zone’s center; the record gives no point)

Lightning struck a feeder line, knocking out electricity to approximately 3000 residents.

Lightning, Boulder

When
June 17, 9:29 PM MST
Where
Boulder County, Lafayette
Reported by
NEWSPAPER
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

A lightning strike caused extensive damage to a residence in Lafayette as it sparked a fire in the attic.

Lightning, Boulder

When
June 17, 9:32 PM MST
Where
Boulder County, Louisville
Reported by
NEWSPAPER
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Another lightning strike caused minor roof and attic damage to a residence in Louisville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367854, 5367857, 5367855, 5367856, 5367858, 5367859.